Chiari Online Support Group

Bad Dental Novocaine reaction


#1

:hushed:This year I was ‘diagnosed’ with 3 root canals. Since my Chiari Decompression surgery in 2012, this is my first Dental appointment - now that it is spring 2018. Whoa! I was TOTALLY caught off guard by my violent reaction to Novocaine!
:hushed: Prior to my Chiari’s getting so severe, I did not have trouble with novocaine. But THIS year, during my first 2 dental appointments, I got a scary delayed reaction to novocaine shots. I was able to get through the procedures, but paralysis and blood pressure plunges took over hours later, and I was able to do nothing but be a zombie the whole rest of the day! My WORST reaction ever was during the 3rd appointment: a mere minute after the novocaine shot, I was passing out in the office! My blood pressure took an immediate nose-dive! Terrified me and the dental staff! They almost called 911. For several minutes, I hung my head between my legs and tried to walk around the room, desperately trying to get my BP back up! Eventually thought I could go on with the procedure. Even so, I nearly passed out two more times. I have been told that I am reacting to the epinephrine (Adreneline) in the novocaine. And, I probably got the novocaine shot directly into the blood stream during that third procedure, triggering an immediate reaction. That makes sense to me. I think. When I did a Tilt Table test before and after surgery, they gave me a ‘shot of epi’ to rev up my heart. Instead of revving me up, my cardiac system crashes! I believe that is the result of Chiari brain stem damage??? I’m self-diagnosing, here. :face_with_thermometer: Has anyone else reacted badly to epinephrine…aka…novocaine?


#2

Hey Beth,
You state “…epinephrine…aka…novocaine…” But I have to say Novocaine and Epinephrine are two different substances all together and not ‘also known as’ or aka. They both do different tasks. The novocaine is what numbs the area, but our gums have a good blood supply and the epi is a vasoconstrictor so it reduces the blood supply to the gums. This has 2 advantages, it can reduce bleeding from oral surgery, but by reducing the blood flow it can assist in keeping the local anaesthetic where its needed most, near the point of the surgery.
From all reports, reactions are not uncommon, but there are other options available. You would need to speak to your dentist in regard to these options. Depending on the amount of bleeding expected or the location of the treatment epi may not be required. There’s also some short acting epi substitutes. But again discuss this with your dentist.

Merl from the Moderator Support Team


#3

Dear Merl,
You’re right. Epinephrine isn’t novocaine. I meant to say, epinephrine is adreneline. I messed up there. My bad! From my understanding, I am not reacting bad to the novocaine, per se. That is… the numbing agent. I’m reacting to the adreniline/ epinephrine ingredient in novocaine. I’ve talked to other folks who have told me that it is possible to ask for novocaine without epinephrine in it. Have you ever heard of such a thing? I ‘Googled’ that concept. Sounds like the purpose of epinephrine in novocaine (and licocaine) is to make the numbing effect last for hours and hours. Novocaine without epi doesn’t last long - meaning you have to get several shots throughout a dental procedure. Hmmm. Yucky option as well. :persevere: What befuddles me is WHY is my ‘Chiari damaged’ Central Nervous System reacting in the extreme opposite to epinephrine/ adreniline??? Like I mentioned a tilt table test - instead of revving up my cardiac system, it all tanked!! My BP got so scary low, they almost had to shock me back into the world. I now notice that when anything gives me a sudden spook - when I get a surge of my own adreniline - seconds later I have a blood-pressure plunge and get real sick. Is that all this reaction from brain stem damage that was caused by the “Chiari squish?”


#4

Hey Beth,
I wouldn’t say “My bad…” but just to clarify for others viewing this that epinephrine and novocaine are differing substances.
I know for myself I have had reactions to some substances that the dr’s have poured scorn on "Ohh you wouldn’t have had a SUCH reaction to THAT…? But I did. At times this has been put back on me as in “you just think you’ve had a reaction, it’s more a mental thing”. My reactions have not been a mental or psychological thing, they have been a physical reaction.
As a teenager I was given morphine for a back injury. They could have dropped me off the side of a building and I wouldn’t have cared less. The morphine numbed me completely. Then many years later I had neurosurgery and something changed, they asked if I’d ever had morphine to which I answered ‘Yes’. Did I have a reaction then? ‘No’. So they surmised everything would be OK and they administered morphine… …well… …boy, did I have a reaction. The following day, the hospital ward head nurse (sister) came and took me aside asking me what had occurred last night? I looked at her all confused. Seems I had had an ‘abnormal’ reaction. My wife told me I had called her at 2am to come and collect me from the ICU unit. Something about people chasing me?? I can’t remember calling her let alone people chasing me. I was advised by the ward sister that I should obtain a Medic Alert bracelet stating ‘Allergy to morphine’.
Now the surgeon stated ‘well it’s nothing that I did that would have caused such a reaction’ and I certainly was not looking at someone to blame, but he was very defensive. I strongly believe that any neurosurgical procedure is going to upset our equilibrium in some way. The brain stem is known to control such things as breathing, swallowing, heart rate, blood pressure, consciousness among others things, so any such disturbances in these areas must have a flow on effect. I know that some dr’s and facilities are very concerned about being sued so they deny, deny and deny any responsibility or knowledge.
So, "Is that all this reaction from brain stem damage that was caused by the “Chiari squish?” personally, I would suggest so, but then I’m not a dr. I just know, from personal experience, I DID have a reaction.

Merl from the Moderator Support Team


#5

Dear Merl,
I wish there was more research done on Brain Stem damage. I think a lot of Chiari symptoms erupt from - not only the squishing of the brain stem, but isn’t it the cerebellum (very base of the brain) that usually oozes out from the skull and causes the squish? (Not very good medical jargon there!) :roll_eyes: From my research - and I don’t do a whole ton of it 'cuz I don’t understand medical vocabulary - the cerebellum controls muscle coordination. And, the brain stem controls the ‘automatic nervous system.’ What I am unable to explain to the rest of the world about MY Chiari’s is that since my decompression surgery, I still get regular, re-occurring Chiari symptoms. That is, I get 3 normal functioning days - then every 4th day - ALL my Chiari symptoms return for 24 hours. The pain, paralysis, BP drop, lose gag reflex, cardiac events, pulmonary malfunction… everything automatic in the nervous system goes wonky - for 24 hours. Then… poof! Things return back to normal for another 3 days. “Why is it so regular?” I am asked. Even my neurosurgeon couldn’t tell me that! I am ASSUMING because the Brain Stem is also in charge of our biological clocks… what ever all that entails. (biorhythms, wake/sleep cycles, menstral business, etc.) All I know is that for the past 6 years, without missing a beat, I lose every 4th day (AND every 12th week. The entire 12th week is tanked with re-occurring Chiari symptoms). I’ve been able to map out the entire next two year’s calendar with every-4th-Day “Crash” days - is what I call them. Crazy! I wish there was a brain stem expert out there who could confirm or deny - or somehow be able to explain WHY the Every-4th-Day thing is happening. Curious minds want to know